Hail, Grand Forks
- When
- July 24, 4:10 PM CST to 4:15 PM CST
- Where
- Grand Forks County, 0.69 mi N of Larimore
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 47.910, -97.630
The hail ranged in size from quarter to golfball sized.
Despite the fact there was very little surface forcing, severe thunderstorms fired up across northeast North Dakota and northwest Minnesota on the evening of the 24th. A weak surface trough did extend from near Bismarck (ND) into the extreme northwest corner of Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Despite the fact there was very little surface forcing, severe thunderstorms fired up across northeast North Dakota and northwest Minnesota on the evening of the 24th. A weak surface trough did extend from near Bismarck (ND) into the extreme northwest corner of Minnesota. Most of the thunderstorm activity was diurnally driven and associated with good upper jet support. Therefore most of the thunderstorms flared up in the very late afternoon and diminished around sunset.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 24, 2:26 PM CST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 326 PM CDT SUN JUL 24 2011 .SHORT TERM...TONIGHT THROUGH WEDNESDAY PRIMARY FORECAST CHALLENGE CONCERNS NEAR-TERM THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE. GFS/NAM/ECMWF IN GOOD AGREEMENT AND WILL USE A MODEL BLEND FOR THIS FORECAST PACKAGE. LATEST HRRR AND SPC 4 KM WRF SEEM TO HAVE A REASONABLE HANDLE ON CURRENT CONVECTION... SO WILL LEAN TOWARDS THEIR OUTPUT IN THE NEAR-TERM. ENHANCED CU FIELD AND WIDELY SCATTERED STRONGER THUNDERSTORMS HAVE DEVELOPED ALONG A DICKINSON TO CARRINGTON LINE...COINCIDENT WITH STRONGEST LOW-LEVEL MOISTURE FLUX CONVERGENCE. SPC MESOANALYSIS SHOWS AN UNCAPPED ATMOSPHERE WITH 2000 TO 3000 J/KG OF SURFACE BASED CAPE AND 0 TO 6 KM BULK SHEAR IN THE 50 TO 60 KT RANGE WITH THESE STORMS. HIGH RESOLUTION MODELS SUGGEST THIS LINE WILL SLOWLY MOVE EAST-SOUTHEASTWARD THIS AFTERNOON AND EVENING. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 03 UTC TONIGHT WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WIND...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT GIVEN FAVORABLE DIRECTIONAL SHEAR PROFILES. BEST UPPER LEVEL SUPPORT FOR ADDITIONAL STORM DEVELOPMENT TONIGHT IS ALONG THE CANADIAN BORDER IN AREA OF ENCHAINED CU. UPPER JET ACROSS SOUTHWEST ONTARIO IS IN EXCESS OF 90 KTS AND IF RIGHT ENTRANCE REGION OF THIS FEATURE CAN INTERACT WITH LOW-MID LEVEL CONVERGENCE AND HIGHER MOISTURE...MAY SEE ADDITIONAL STORMS DEVELOP ACROSS FAR NORTHEAST ND AND NORTHWEST MN. WILL MONITOR THE SITUATION. STORMS SHOULD DISSIPATE WITH CLEARING SKIES AFTER 06 UTC TONIGHT AND WITH LIGHT WINDS...MORNING LOWS SHOULD DROP INTO THE UPPER 50S TO LOWER 60S. MONDAY LOOKS TO BE DRY AND WARMER WITH HIGHS INTO THE LOWER 80S AS SURFACE HIGH PRESSURE REASSERTS ITSELF ACROSS THE REGION. ATTENTION THEN TURNS TO TUESDAY AND TUESDAY NIGHT. A STRONG SHORT- WAVE WILL EXIT THE NORTHERN ROCKIES AND MOVE INTO THE NORTHERN PLAINS BY TUESDAY AFTERNOON. DIFFERENCES EXIST BETWEEN MODELS WITH RESPECT TO MESOSCALE DETAILS. HOWEVER...THE OVERALL SET-UP APPEARS SIMILAR TO THAT OF LAST SATURDAY MORNING/S MCS/BOW ECHO AS A 40 TO 50 KT LOW-LEVEL JET INTERACTS WITH SEVERAL THOUSAND JOULES OF CAPE AND AROUND 60 KTS OF BULK SHEAR. STAY TUNED...BUT TUESDAY COULD BE QUITE ACTIVE. LINGERING SHOWERS AND STORMS ARE POSSIBLE THROUGH THE DAY ON WEDNESDAY BEHIND THE DEPARTING CONVECTIVE COMPLEX FROM TUESDAY... BUT MOST AREAS SHOULD REMAIN DRY FOR A MORE TRANQUIL WEATHER DAY. .LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY MODELS INITIALIZED WELL THIS RUN AND REMAIN IN GENERAL AGREEMENT SO WENT WITH A BLENDED SOLN FOR THIS PACKAGE. A FAIRLY BROAD RIDGE IS EXPECTED TO REMAIN IN PLACE OVER THE AREA WITH SOUTHWESTERLY FLOW ALOFT. HOWEVER...EXPECT TO SEE A FEW WEAK SHORT WAVES CROSS THE AREA BRINGING CHANCES FOR -SHRA/-TSRA. OTHERWISE...THE OVERALL PATTERN IS EXPECTED TO STAY TRANQUIL WITH TEMPS REMAINING NEAR SEASONAL NORMS. && .AVIATION... CONDITIONS SHOULD REMAIN VFR WITH A SLIGHT CHANCE FOR SOME ISOLATED THUNDER THIS AFTERNOON AT SITES WEST OF THE RED RIVER...BUT NOT ENOUGH TO INCLUDE IN TAFS ATTM. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && ROGERS/HOPKINS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 337 PM CDT SUN JUL 24 2011 NDZ024-026>030-038-039-049-252045- EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM- 337 PM CDT SUN JUL 24 2011 ...SEVERE THUNDERSTORM WATCH 681 IN EFFECT UNTIL 10 PM CDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS PORTIONS OF EASTERN NORTH DAKOTA...SOME OF WHICH MAY BE SEVERE. THE PRIMARY THREATS ARE LARGE HAIL AND DAMAGING WIND...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A POTENT SYSTEM WILL MOVE THROUGH THE REGION TUESDAY AND TUESDAY NIGHT. STRONG TO SEVERE STORMS WILL BE POSSIBLE LATE TUESDAY AFTERNOON AND TUESDAY NIGHT. IN ADDITION...LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NEEDED THIS AFTERNOON AND EVENING AND MAY BE NEEDED AGAIN TUESDAY NIGHT. MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-052>054- 252045- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-SARGENT-RICHLAND- WESTERN WALSH- 337 PM CDT SUN JUL 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS PORTIONS OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA...SOME OF WHICH MAY BE STRONG WITH SMALL HAIL AND GUSTY WIND. IF STORMS BECOME MORE ORGANIZED...THEN A FEW SEVERE STORMS CANNOT BE RULED OUT IN NORTHEAST NORTH DAKOTA AND NORTHWEST MINNESOTA THIS AFTERNOON INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A POTENT SYSTEM WILL MOVE THROUGH THE REGION TUESDAY AND TUESDAY NIGHT. STRONG TO SEVERE STORMS WILL BE POSSIBLE LATE TUESDAY AFTERNOON AND TUESDAY NIGHT. IN ADDITION...LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...AND AGAIN TUESDAY NIGHT. ROGERS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 239 PM CDT SUN JUL 24 2011 NDZ028-242045- GRIGGS ND- 239 PM CDT SUN JUL 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR GRIGGS COUNTY UNTIL 345 PM CDT... AT 236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 20 MILES WEST OF COOPERSTOWN...OR 36 MILES NORTH OF JAMESTOWN...MOVING TO THE EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... SUTTON AND MOSE AROUND 245 PM CDT. RED WILLOW LAKE AROUND 250 PM CDT. REVERE AND BINFORD AROUND 255 PM CDT. JESSIE AROUND 305 PM CDT. HOPKINS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 331 PM CDT SUN JUL 24 2011 NDZ038-242130- BARNES ND- 331 PM CDT SUN JUL 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BARNES COUNTY UNTIL 430 PM CDT... AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 21 MILES SOUTHWEST OF COOPERSTOWN...OR 25 MILES NORTHEAST OF JAMESTOWN...MOVING TO THE SOUTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... LEAL AROUND 345 PM CDT. DAZEY AROUND 350 PM CDT. ROGERS AROUND 400 PM CDT. SIBLEY AROUND 415 PM CDT. THE STORM MAY INTENSIFY...ALSO A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. HOPKINS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 505 PM CDT SUN JUL 24 2011 NDZ026-028-029-242300- GRIGGS ND-NELSON ND-STEELE ND- 505 PM CDT SUN JUL 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STEELE... SOUTHEASTERN NELSON AND NORTHERN GRIGGS COUNTIES UNTIL 600 PM CDT... AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 18 MILES WEST OF COOPERSTOWN...OR 43 MILES SOUTHEAST OF DEVILS LAKE...MOVING TO THE EAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN. THE STORM WILL BE NEAR... MOSE AROUND 510 PM CDT. RED WILLOW LAKE AROUND 515 PM CDT. BINFORD AROUND 520 PM CDT. JESSIE AROUND 530 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 510 PM CDT SUN JUL 24 2011 NDZ027-242315- GRAND FORKS ND- 510 PM CDT SUN JUL 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAND FORKS COUNTY UNTIL 615 PM CDT... AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR LARIMORE...OR 26 MILES WEST OF GRAND FORKS...MOVING TO THE EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN. THE STORM WILL BE NEAR... ARVILLA AROUND 525 PM CDT. GRAND FORKS AFB AND EMERADO AROUND 540 PM CDT. MEKINOCK AROUND 545 PM CDT. MANVEL AROUND 605 PM CDT. FOR MOTORISTS ON INTERSTATE 29...THE STORM WILL BE BETWEEN...MILE MARKER 134 AROUND 610 PM CDT...AND MILE MARKER 152 AROUND 605 PM CDT... THE STORM MAY INTENSIFY...ALSO A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JR
The Fargo/Grand Forks radar (KMVX), 48 km away, was scanning. The volume nearest the first event began at 22:08 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
The hail ranged in size from quarter to golfball sized.
Strong winds broke down a few large 3 to 5 inch diameter tree branches at a farmstead.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317420, 332443, 332446, 317422, 317423, 332444, 332445.